Skip to main content

Keys To Preventing Skin Nightmares From Inappropriate Use Of Lotrisone

During my dermatology fellowship, I saw my share of skin nightmares from clotrimazole-betamethasone dipropionate cream (Lotrisone, Merck). Since then, I have been on a quest to educate my students and colleagues on why they should not use this combination topical on superficial fungal infections or the “I am not sure what it is” rashes.

If you really want me to give you the “side eye,” you’ll tell me you put your patient on Lotrisone since “it takes care of everything and the things I am not sure of.” I teach my students at Temple not to use this medication for fungal skin infections but when I see these students years later, I find out that their attendings or employers have ushered in the bad habit of using Lotrisone. Allow me to tell you why I am so passionate for you to use something else on your patients.

First, the betamethasone part of Lotrisone is a fluorinated, super-high potency steroid that I do prescribe quite a lot for inflammatory skin conditions on the feet. However, patients are meant to use it twice daily for two weeks and then titrate it down. I often pair it with a topical vitamin D analog and a moisturizer/barrier repair cream.

After weeks of using a super-potent topical steroid consistently, one has to be concerned with the possibility of irreversible dermal atrophy, tachyphylaxis, suppression of the hypothalamic pituitary adrenal (HPA) axis, skin fragility, pigmentation changes, et cetera. It’s why you monitor the patients for whom you prescribe these medications. Yes, sometimes patients will need more than two weeks of the medication for the feet but it is our job to follow and determine what patients need for what length of time and for the level of intensity that is presenting clinically.

I do not recommend prescribing a medication like clotrimazole-betamethasone cream and then not following up with the patient. When it comes to patients who have used this medication without monitoring by their doctor, I have seen atrophy where the skin is so thin on the dorsum of the foot that I couldn’t believe how much anatomy I could see. I have seen stretch marks on the feet (yes, stretch marks!) from the consistent use of this cream beyond the intended duration of use. I have also treated my share of “tinea incognito.” This occurs when one puts a topical steroid on a fungal infection and when you remove the steroid, the fungal infection has a party (more like a rave) on the skin. Let’s just say it is a pretty significant tinea infection by the time I see these patients and the patient frustration level is through the roof at that point. 

Second, how would you feel as a patient if your doctor was unsure of what the source of your rash was and gave you something that would “do something no matter what”? I would not be happy as a patient.

Yes, many fungal infections and inflammatory skin conditions are tough to tell apart visually and symptom-wise. Most of the patients I see were diagnosed with a fungal infection at first only to find out it is psoriasis, eczema or lichen planus. If you don’t know what the condition is, refer the patient out or perform a skin biopsy. If it is truly fungal in nature, prescribe a topical antifungal. If it is an inflammatory condition, give the patient a topical corticosteroid appropriate for the level of inflammation present.

You might say to me, “But it looks like a really super inflamed tinea infection.” This might be the case but the reality is most of the antifungals out there, both prescription and OTC, have a natural anti-inflammatory component to them. I know this from doing clinical trials on tinea pedis medications and monitoring the level of inflammation during the trial. The antifungals studied in these trials did the job by themselves every time. Also, the vehicles these products are housed in help to restore the skin barrier, which in turn helps to calm the skin down. You simply don’t need to add a topical steroid for a superficial fungal infection.

Overall, prescribing clotrimazole-betamethasone cream might seem like an easy way of treating skin conditions. Just because it is easy doesn’t mean it’s the best way to go. Remember, if it is fungal, give an antifungal and if it is inflammatory, give an anti-inflammatory. If you don’t feel comfortable with topical steroids, there are plenty of non-steroidal topicals and steroid-sparing agents (like moisturizers or barrier repair creams) out there to assist your patient. Alternately, develop a good relationship with a dermatologist in your town for referrals. Ultimately, your patients and their skin will thank you. 

Back to Top